Tornadoes · United States · Missouri · 2006

F0 tornado, Ashley, Missouri, June 22, 2006

This F0 tornado ran 0.3 miles across Pike County on June 22, 2006, touching down at 2:15 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 22, 2006
Touchdown
2:15 PM CDT (19:15 UTC)
Path length
0.3 miles (0.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Pike County
Touchdown point
39.250, -91.230
Lift-off point
39.250, -91.230
Record number
676

What the Weather Service recorded

A tornado briefly touched down in the small town of Ashley. It blew down several trees and large tree limbs. The community center sustained minor shingle damage and an old machine shed on the west side of town had minor damage. No injuries were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 16:37 UTC and running to 21:30 UTC.

Issued (UTC)ExpiredProductOffice
16:37 UTC21:30 UTCSevere Thunderstorm WatchLSX
18:28 UTC19:15 UTCSevere Thunderstorm WarningLSX
19:13 UTC20:00 UTCSevere Thunderstorm WarningLSX
19:54 UTC20:24 UTCSevere Thunderstorm WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 15:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Jun 22, 12:39 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 22, 12:39 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1239 PM CDT THU JUN 22 2006

.DISCUSSION...
SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR MOST OF THE CWA.
SCT SVR TSRA AS DEVELOPED OVR S CNTRL IL AND SERN MO ALONG OLD
OUTFLOW BOUNDARY FROM MCS THAT MOVED ACROSS NRN MO AND CNTRL IL
EARLIER THIS MORNING. TSRA HAVE ALSO BEEN INCREASINGLY IN COVERAGE
AND INTENSITY OVER CNTRL AND SWRN MO IN THE UNSTABLE AIR IN
ADVANCE OF MCV OVR WRN MO. CURRENT THINKING THESE TRENDS WILL
CONTINUE THROUGH MOST OF THE AFTERNOON. DID RAISE TEMPS IN THE
SERN PART OF THE CWA AND LOWER THEM IN THE FAR NWRN PART BECAUSE
OF CLOUD AND PCPN TRENDS.

BRITT

&&

.AVIATION...
FOR THE 18Z TAFS...
HAVE REVISED THE TAFS FOR TIMING ON TSRA...WITH KCOU/KUIN EARLY
THIS AFTERNOON AND KSTL/KSUS A LITTLE LATER. HAVE ADDED VRB GUSTY
WINDS TO THE TEMPO GROUPS WITH THE TSRA GROUPS THIS AFTN. KEPT
SHRA GOING WITH VCTS FOR A FEW HOURS AFTER THE INTIAL ROUND OF
STORMS INTO THE EVENING HOURS...LASTING THE LONGEST AT KSTL/KSUS.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 22, 11:56 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1156 AM CDT THU JUN 22 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
1156 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS MISSOURI AND ILLINOIS THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS WILL LIKELY BE
SEVERE...PARTICULARLY SOUTH OF INTERSTATE 70 IN ILLINOIS. THE
STRONGEST STORMS WILL PRODUCE HAIL UP TO THE SIZE OF GOLFBALLS...
WIND GUSTS IN EXCESS OF 70 MPH...FREQUENT LIGHTNING AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED RISK OF THUNDERSTORMS ON FRIDAY AS THE COLD
FRONT MOVES THROUGH SOUTHERN ILLINOIS AND SOUTHERN MISSOURI.
SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE...PRIMARILY ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR
IN MISSOURI...AND THE INTERSTATE 70 CORRIDOR IN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND AMATEUR RADIO OPERATORS SHOULD MONITOR THE
WEATHER CLOSELY THIS AFTERNOON AND TONIGHT...AND BE PREPARED FOR
IMMEDIATE ACTIVATION IF NECESSARY.

BRITT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

7.3 hours before the tornado, 246 km from the path. June 22, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1783 joules per kilogram, CIN -75, lifted condensation level 1138 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 10 square meters per square second, 0 to 6 km bulk shear 28 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
1037 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

4.7 hours after it, 246 km from the path. June 23, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 332 joules per kilogram, CIN -26, lifted condensation level 1175 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -19 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-26 J/kg
Surface CAPE
549 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Pittsfield (PPQ), 58 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:25 UTC80.664.40° 0 kt1019.6
17:44 UTC82.464.40° 0 kt1019.3
18:04 UTC82.464.4270° 3 kt1019.3
18:24 UTC82.466.2290° 3 kt1019
18:44 UTC82.466.2320° 4 kt1018.6
19:04 UTC82.466.260° 5 kt1018.6
19:24 UTC82.466.2330° 6 kt1019
19:45 UTC80.666.2290° 7 kt1019
20:04 UTC80.666.2290° 5 kt1018.3
20:24 UTC80.666.2350° 3 kt1018.3-RA
20:44 UTC80.666.2310° 7 kt1017.9
21:04 UTC80.666.2310° 7 kt1017.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 77 km away, was scanning. The volume nearest the touchdown began at 19:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:05 UTCDOWNBURST4 Nnw MexicoAudrain, MOA SWATH OF DOWNBURST WINDS 3 MILE LONG...1.5 MILES WIDE DAMAGED NUMEROUS TREES AND LARGE TREE LIMBS 3.5 TO 5.0 MILES NORTH OF MEXICO. CORN FIELDS WERE TOTALLY DESTROYED DUE TO THE HIGH WIND AND HAIL. HAIL WAS THE SIZE OF
18:05 UTCTORNADO4 Nnw MexicoAudrain, MODAMAGE TO SEVERAL TREES AND LARGE TREE LIMBS. MINOR DAMAGE TO THE ROOF AND SIDE OF A HOME. MINOR DAMAGE TO A MACHINE SHED. DAMAGE LENGTH 200 YARDS LONG 40 YARDS WIDE. F0 DAMAGE.
18:07 UTCTORNADO3 Nnw MexicoAudrain, MOTORNADO DAMAGED A LARGE MACHINE SHED 0.75 MILES EAST OF HIGHWAY 15. DEBRIS FROM THE MACHINE SHED WAS DISPLACED 300 YARDS TO THE EAST. SEVERAL TREES WERE DAMAGE ALONG THE PATH OF THE TORNADO INCLUDING A 50 YARD SWATH OF T
18:10 UTCTORNADO4 N MexicoAudrain, MOA BRIEF TORNADO DESTROYED A GRAIN BIN ON A FARMSTEAD AND SEVERAL TREES WERE TOPPED EAST OF SUNRISE ROAD. APPROXIMATE DAMAGE PATH WAS 1.4 MILE LONG AND 40-50 YARDS WIDE.
18:25 UTCHAIL 0.75LaddoniaAudrain, MOPOWER POLES SNAPPED IN HALF...12 TO 14 INCH LIMBS DOWN.
18:25 UTCTORNADO1 Ene LaddoniaAudrain, MOA TORNADO INITIALLY TOUCHED DOWN 1.5 MILES ENE OF LADDONIA IN AN OPEN FIELD AND MOVED OVER THE TOWN OF FARBER. THE TORNADO CAUSED TREE DAMAGE MAINLY IN THE TOWN OF FARBER. WITNESES FROM THE VOLUNTEER FIRE DEPARTMENTS OF
18:40 UTCHAIL 0.75LaddoniaAudrain, MOPOWER POLES SNAPPED IN HALF...12 TO 14 INCH LIMBS DOWN.
19:10 UTCHAIL 0.753 Nw New HartfordPike, MO
19:15 UTCTORNADOAshleyPike, MOA FEW TREES DOWN..SEVERAL LARGE LIMBS DOWN. MINOR SHINGLE DAMAGE TO THE ASHLEY COMMUNITY CENTER.
19:20 UTCTSTM WND DMGAshleyPike, MONUMEROUS TREES UPROOTED. BUILDINGS DAMAGED AROUND THE CITY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of June 22, 2006

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 228:13 AM CDTF0Tazewell, IL0.130
June 221:05 PM CDTF0Audrain, MO0.140
June 221:07 PM CDTF1Audrain, MO1.050
June 221:10 PM CDTF0Audrain, MO0.350
June 221:25 PM CDTF0Audrain, MO3.550
June 222:38 PM EDTF0Van Wert, OH0.125$20,000
June 222:43 PM EDTF1Van Wert, OH0.125$10,000
June 222:58 PM EDTF0Van Wert, OH0.125$10,000
June 223:00 PM EDTF0Mercer, OH0.230$20,000
June 223:18 PM EDTF1Allen, OH0.150$20,000
June 221:30 PM MDTF0Douglas, CO0.150
June 223:30 PM EDTF0Auglaize, OH0.120$10,000
June 221:32 PM MDTF1Elbert, CO0.1100
June 222:45 PM MDTF0Elbert, CO0.150
June 223:20 PM MDTF0Elbert, CO0.150
June 225:30 PM EDTF2Holmes, OH6.0100$750,000
June 225:45 PM EDTF1Stark, OH4.075$1.5 million
June 225:47 PM EDTF1Tuscarawas, OH3.050$50,000
June 225:58 PM EDTF1Stark, OH3.550$500,000
June 225:28 PM MDTF0Prowers, CO1.0100
June 228:00 PM CDTF0Seward, KS0.320
June 228:04 PM CDTF0Stafford, KS0.320

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.